Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Flagstaff, AZ

October 10, 2003Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 10, 2003, 3:59 PM MST for Yavapai County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2003, 3:59 PM MST (22:59 UTC)
Expired
Oct 10, 2003, 4:30 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 102259
SVRFGZ
AZC025-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST FRI OCT 10 2003

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 430 PM MST

* AT 356 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PAULDEN...OR ABOUT 9 MILES NORTH OF CHINO
  VALLEY...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER PAULDEN AT 405 PM MST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3497 11239 3495 11256 3481 11255 3483 11238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:55 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 10, 2:55 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST FRI OCT 10 2003

.SYNOPSIS...AN AREA OF LOW PRESSURE TO THE NORTH COMBINED WITH
TROPICAL MOISTURE TO THE SOUTH WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH THIS EVENING. DRIER AIR WILL MOVE
IN FROM THE NORTH AND WEST LATER TONIGHT...WITH PRECIPITATION
CHANCES CONFINED TO THE WHITE MOUNTAINS AND SOUTH OF THE MOGOLLON
RIM SATURDAY. EASTERLY FLOW WILL CONTINUE THE CHANCE OF SHOWERS
ALONG AND SOUTH OF THE RIM SUNDAY...BEFORE DRYING OUT FOR GOOD
MONDAY. DRY AND WARMER CONDITIONS ARE EXPECTED FOR THE REMAINDER
OF NEXT WEEK.
&&

.DISCUSSION...FAIRLY ACTIVE DAY ALONG THE DEFORMATION BAND THAT WAS
DISCUSSED THIS MORNING. ALSO...TROUGH MOVING THROUGH NORTHERN UTAH
WAS A BIT STRONGER THAN ANTICIPATED. THE TROUGH PULLED MOISTURE ALL
THE WAY TO THE NORTHERN BORDER...WITH SEVERAL STRONGER STORMS
DEVELOPING ALONG THE TROUGH AXIS WEST OF THE DEFORMATION BAND. THIS
ACTIVITY WILL CONTINUE TO SLOWLY MOVE EAST AND DISSIPATE THIS
EVENING. DRIER AND MORE STABLE AIR BEHIND THE TROUGH AXIS WILL KEEP
MOST ZONES PRECIPITATION FREE SATURDAY...THE EXCEPTION BEING THE
FARTHEST SOUTH AND SOUTHEAST ZONES WHICH REMAIN CLOSE TO DEEPER
MOISTURE. FLOW RETURNS FROM THE EAST SUNDAY...AND MOISTURE WILL
SPREAD BACK TO THE WEST AND NORTH. WILL BRING POPS BACK AS FAR WEST
AS FLAGSTAFF SUNDAY AFTERNOON AND EVENING. BY MONDAY...RIDGE AND DRY
WESTERLY FLOW PUSH IN OFF THE PACIFIC FOR DRY AND WARMER CONDITIONS
INTO THE EXTENDED PERIOD. PETERSON.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 10, 6:00 AM MST, 9 hours 59 minutes before
AZZ004>018-037>040-110200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST FRI OCT 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A MOIST
SOUTHERLY FLOW WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
MUCH OF NORTHERN ARIZONA TODAY. MOST OF THE ACTIVITY WILL BE SOUTH
AND EAST OF THE MOGOLLON RIM. RAINFALL RATES WILL BE GENERALLY LIGHT
WITH THE EASTERN RIM AND WHITE MOUNTAINS EXPECTED TO RECEIVED THE
GREATEST RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.